Would someone advise me plz

After asking about raising my levo in an earlier post, I phoned my thyroid nurse and she agreed with my GP to raise from 75 mcg to 150 mcg as my TSH had gone from 6.00 to 9.99 (0.35-3.50)

I`ve now been taking the 150 mcg for 10 days and don`t feel any better but not worse either. I`ve been keeping an eye on my pulse which is 82 bpm today. My joints ache still and I`m feeling depressed, unsociable and tired.

I`m seeing my endo for post RAI follow up on the 14th January and due to have more bloods taken in a weeks time. Although the GP doesn`t think the bloods will tell us much due to my recent levo increase- I`m still having them done as the endo will want a recent test.

Any thoughts on all of this please.

Can the raise in levo be causing the symptoms?

Thanks in advance

16 Replies

  • It may be that you aren't on an optimum dose of levo yet but I would ask your Endocrinologist to prescribe some T3 to your T4, particularly as you've had RAI so you are producing none yourself.

    Also for the doctor to double your dose from 75 to 150 in one step is unusual. Normally we go up in 25mcg increments until we feel much better.

    Unfortunately we can have more symptoms when starting levo than we had before.

  • Thank you shaws

    that is interesting, I didn`t realise that by having RAI it would stop me converting T3 - this could be the reason I`m not getting on well. I`ll ask my endo on the 14th.

  • Hello again shaws

    I have snatches of feeling ok, only about once a week though. Would I feel like this if I wasn`t converting T3?

    Thanks in advance, I`m trying to get all my questions in place to ask the endo.

  • shaws was pointing out that people who have functioning thyroids produce some T3 in their thyroids (arguments over quite how much) and this contributes to available T3 levels.

    If your thyroid is not making any thyroid hormone, whether due to thyroidectomy or destruction through disease or being born without one, that contribution of T3 will not exist. Somehow the rest of your body has to make up for it.

    Am I reading right that with your TSH at 6, they did nothing? And it took an increase of TSH to 9.99 for them to allow you some more levothyroxine? That is incompetent.

    It is inappropriate to raise levothyroxine doses like that. The TSH number says very little about how much extra levothyroxine might be needed to get you to a much better place. Raising from 75 to 159 could very easily take you up to where you need to be, then continue increasing your thyroid hormone levels too far. Gentle, staged changes are far more appropriate. Certainly, it can be reasonable to speed things up a bit from the 25 mcg every six weeks approach, but not too much.


  • Thank you Rod

    I was very interested in the T3 query so thank you for explaining it. I`m not sure if my whole thyroid was ablated or there`s some left to make the T3 - but its something to certainly ask my endo.

    I was treated with 75 mcg levo with a TSH of 6.00 and I was very unsure myself about raising it so quickly and by so much- so phoned my thyroid nurse for her opinion. I`ve been keeping a close eye on my pulse and symptoms and all seem to be still pointing toward my being hypo still as I certainly don`t want a repeat of hyperthyroidism. I`ll have some blood tests next week which should show `something.`I`ll be glad to see the endo :)

  • I'm sorry if you misunderstood. RAI itself wouldn't stop you converting but sometimes our bodies don't convert T4 (levo) sufficiently into T3 or we are not on an optimum dose. I would like your Endo to prescribe some T3 if he agrees you need an increase.



  • Thank you shaws,

    I`m really grateful for the suggestion and intend to ask my endo to consider some T3 for me. I`m not sure if my thyroid was completely ablated by the RAI or there`s some of the gland left to make T3 - something else to ask.

    Thanks again :)

  • This is an excerpt from Thyroiduk.org and I would run off a copy anyway for your GP. It is by Dr Toft who was the President of the British Thyroid Association. You have to cursor down the page a bit to find the appropriate one:-

    Furthermore, patients rendered hypothyroid following treatment of thyrotoxicosis and taking a dose of T4 which maintains a normal TSH, gain more weight than those who do not become hypothyroid. Studies in hypothyroid rats suggest that it is only possible to restore universal tissue euthyroidism using a combination of T3and T4. In patients in whom long-term T4 therapy was substituted by the equivalent combination of T3 and T4 scored better in a variety of neuropsychological tests. It would appear that the treatment of hypothyroidism is about to come full circle.


    P.S. Dr Toft s also physician to the Queen when she's in Scotland.

  • This link may be helpful.


  • Joyliz, the dose increase will only just be starting to be absorbed and won't have had time to start improving your symptoms yet. Don't take your Levothyroxine until after your blood draw as it will skew the results.

  • Agreed. Takes at least 2 weeks to notice a difference. I query jumping the dose in 1 step from 75 to 150 though. That's rather a huge sudden increase.

  • Thank you gabkad. Yes my GP increased my dose from 75 to 150 mcg- so far, fingers crossed I`m ok, but keeping a very close watch on my symptoms. I`m having a blood test next week in preparation for my endo apptment , hopefully this will show if I`m over medicated.

  • Thanks Clutter

    I`m impatient as usual :)

  • That's the thing though isn't it? We are all desperate to feel better. But overshooting makes the whole thing fuzzy.

    I went up from about 100 to 137 and two weeks on I got global anxiety, had trouble sleeping and my heart was thumping like crazy. I just stopped it all for 4 days and had an appointment with the endo anyway. It was definitely too much too fast even though now I'm on 100 T4 and 12.5 T3 and feel fine (which is at least the equivalent of 137... go figure. I can't.)

  • Presume you had rai for graves disease

    this sensitises the body to high levels of thyroid jormones which mean you can never ever treat on blood tests only on sympyoms

    also many post graves/rai/thyroiddctomy patients find they are only well on NDT

    i think its bdcause thry fdnd to also be chemically sensitive and thus cannot cope with synthetic drugs

  • Thanks everyone for your replies.

You may also like...